Hail, Lake
- When
- May 24, 3:55 PM EST
- Where
- Lake County, 1.21 mi W of Tavares
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 28.800, -81.740
A public report of half dollar size hail falling in Tavares was relayed by NWS Tampa Bay.
An isolated slow-moving storm became severe over central Lake County, resulting in a brief episode of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
An isolated slow-moving storm became severe over central Lake County, resulting in a brief episode of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 24, 1:52 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 252 PM EDT SUN MAY 24 2009 .DISCUSSION... THROUGH TONIGHT...AS EXPECTED STRONG CONVECTION IS DEVELOPING WITH SLOW AND ERRATIC MOVEMENT. EXPECT THE BEST CHANCE FOR SEVERE STORMS WILL BE ASSOCD WITH THE SEA BREEZE COLLISION LATE THIS AFTN ROUGHLY ACROSS LAKE/SUMTER/POLK COUNTIES. BUT ANY STORM WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY DOWNBURST WINDS...CREATING A HAZARD FOR ALL THE OUTDOOR ACTIVITIES ON THIS HOLIDAY WEEKEND. MEMORIAL DAY...SHOULD START OUT DRY WITH PARTLY TO MOSTLY SUNNY CONDS. SFC HEATING WILL PRODUCE MAX TEMPS IN THE UPPER 80S/NEAR 90 INTERIOR...MID 80S COAST. ATMOS WILL BE MOIST WITH PWATS MUCH LIKE TODAY...1.7-1.8. STEERING FLOW STILL LOOKS WEAK WHICH WILL SUPPORT BOTH EAST AND WEST COAST SEA BREEZE DEVELOPMENT. BUT A BIT MORE WESTERLY COMPONENT TO THE STEERING FLOW MAY ALLOW THE WEST COAST BREEZE TO DOMINATE WITH A COLLISION FARTHER EAST LATE IN THE DAY. TUE-SAT (PREVIOUS DISCUSSION)...SFC LOW PRES (EX-GULF LOW) FORECAST TO CONTINUE A SLOW NWD TRACK UP THE MS RIVER VALLEY THROUGH MIDWEEK. ASCD LOWER HGTS ACROSS THE S CENTRAL US COUPLED WITH WEAK SFC PRES PATTERN OVER THE EASTERN US WL KEEP SYNOPTIC/STEERING LEVEL W/SW FLOW ACROSS THE FL REGION THROUGH THE UPCOMING WEEK. SUBTROPICAL HIGH PRESSURE WL ATTEMPT TO RE-ESTABLISH WELL SOUTH OF THE STATE LATER IN THE WEEK. THIS WET SEASON REGIME FAVORS A RATHER HIGH PRECIP FORECAST FOR THE EASTERN PENINSULA EACH AFTERNOON. DIURNAL DEEP CONVECTION A GOOD BET WITH TIMING ASCD WITH SFC-BASED INSTABILITY...WHICH IS TYPICALLY NOT AN ISSUE DESPITE DAILY DEVELOPMENT OF BKN-OVC CLOUDINESS THIS TIME OF YEAR. HIGHER POPS (LIKELY) AT IMMEDIATE COAST DUE TO ECSB INTERACTION. && .AVIATION... SCT TSRA WILL DEVELOP FURTHER INLAND AND AFFECT MCO/SFB/LEE THRU 00Z. POTENTIAL EXISTS FOR CONVECTIVE WIND GUSTS 35 KNOTS OR GREATER ESP KLEE. INCLUDED VCTS AT KMLB BUT DO NOT THINK THE LINE OF STORMS WILL MAKE IT ALL THE WAY TO THE COAST. THINK CONVECTION WILL FIRE JUST WEST OF DAB BUT INCLUDED A TEMPO THRU 21Z. ACTIVITY ENDING BY 02Z OVER THE INTERIOR. && .MARINE... THRU MON...WINDS TURN LIGHT SOUTH OVERNIGHT AND EARLY MON BEFORE ONSHORE (E/SE) SEA BREEZE 10-12 KNOTS DEVELOPS BY AFTERNOON. THE EAST SWELL IS SUBSIDING SO WILL REMOVE CAUTION OVER THE OFFSHORE. MODELS NOT INDICATING AS MUCH CONVECTION OVERNIGHT AND MONDAY OVER THE ATLANTIC SO OVERALL BOATING CONDS LOOK PRETTY FAVORABLE FOR THE HOLIDAY. TUE-FRI...THERE ARE NO WIND/SEA ISSUES AS THE SYNOPTIC FLOW WILL START OUT LIGHT SOUTHWESTERLY AND INCREASE TO 10-15 KNOTS THU-FRI. THE MAIN CONCERN FOR BOATING WILL BE OFFSHORE MOVING STORMS DURING THE AFTERNOON-EARLY EVENING...AND THEY SHOULD BE A DAILY OCCURRENCE. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 87 71 85 / 30 50 30 60 MCO 71 89 71 88 / 30 60 30 50 MLB 70 86 70 87 / 30 50 30 60 VRB 70 86 69 88 / 30 50 30 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...KELLY LONG TERM....LASCODY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1139 AM EDT SUN MAY 24 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-242300- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1139 AM EDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... SURFACE HEATING AND A MORE UNSTABLE AIRMASS WILL PRODUCE A GOOD CHANCE FOR STRONG TO ISOLATED SEVERE STORMS THIS AFTERNOON OVER THE INTERIOR. DAMAGING WIND GUSTS...HAIL AND FREQUENT TO EXCESSIVE LIGHTNING STRIKES WILL BE POSSIBLE IN A FEW STORMS. COLLISION OF THE EAST AND WEST COAST SEA BREEZE BOUNDARIES LATE THIS AFTERNOON WILL LOCALLY INCREASE THE LOW LEVEL SHEAR AND MAY PRODUCE ROTATING STORMS. THE COLLISION SHOULD OCCUR WEST OF ORLANDO...ACROSS PORTIONS OF LAKE...WESTERN ORANGE AND NORTHWEST OSCEOLA COUNTIES BETWEEN 5 AND 8 PM. GENERAL STEERING FLOW WILL BE TOWARD THE NORTH AT JUST 10 MPH. BUT AS DEEPER AND STRONGER CONVECTION DEVELOPS THIS AFTERNOON...STORM MOVEMENT MAY TURN MORE TOWARD THE NORTHEAST BUT REMAIN SLOW MOVING. ...FLOOD IMPACT... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL GENERATE LOCALLY HEAVY RAIN OVER SATURATED GROUND AND IN SOME CASES ALREADY FLOODED AREAS. SLOW STORM MOVEMENT WILL PROMOTE LOCALLY 2 TO 3 INCHES OF RAIN MAINLY OVER INTERIOR SECTIONS LATE THIS AFTERNOON. ...RIP CURRENT IMPACT... A MODERATE SWELL WILL CONTINUE TO IMPACT THE FLORIDA ATLANTIC COAST TODAY...ELEVATING THE RIP CURRENT RISK. THE THREAT WILL BE HIGHEST THROUGH 230 PM DURING THE OUTGOING TIDE. BEACHGOERS ARE URGED CHECK WITH BEACH PATROL FOR LOCAL CONDITIONS AND TO SWIM WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED THUNDERSTORMS OVER THE MARINE AREAS MAY PRODUCE LOCAL WIND GUSTS ABOVE 35 KNOTS. ...WATERSPOUT IMPACT... SHOWERS AND THUNDERSTORMS MAY PRODUCE A WATERSPOUT OVER THE INTRACOASTAL WATERWAY MAINLY NORTH OF THE CAPE THROUGH EARLY AFTERNOON BEFORE THE SEA BREEZE PUSHES INLAND. STRONG STORMS OVER THE GULF STREAM MAY ALSO PRODUCE A WATERSPOUT. ...WIND AND SEA IMPACT... SMALL CRAFT SHOULD EXERCISE CAUTION FOR SEAS OVER THE OFFSHORE WATERS...BEYOND 20 MILES...FOR SEAS UP TO 6 FEET. ...RIVER FLOOD IMPACT... SUBSTANTIAL RAINS HAVE FALLEN OVER THE SAINT JOHNS RIVER BASIN THIS PAST WEEK. CURRENT AND PROJECTED RIVER STAGES AT LAKE HARNEY... SANFORD...AND DELAND ARE NOT YET A CONCERN. HOWEVER...THE RIVER LEVEL AT ASTOR IS VERY CLOSE TO FLOOD STAGE IS FORECAST TO REMAIN THERE FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ABUNDANT MOISTURE WILL CONTINUE ACROSS THE REGION THROUGH THE REMAINDER OF THE WEEK. A MORE SUMMERTIME TYPE PATTERN IS EXPECTED THROUGH THE WEEK AS THE LOW PRESSURE SYSTEM CONTINUES TO PULL AWAY INTO THE MISSISSIPPI VALLEY. RAIN CHANCES WILL REMAIN WELL ABOVE AVERAGE WITH THE POSSIBILITY OF ADDITIONAL HEAVY RAINS OVER ALREADY FLOODED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. KELLY/MOSES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 220 PM EDT SUN MAY 24 2009 FLZ047-053-241900- OSCEOLA-SOUTHERN BREVARD COUNTY- 220 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS AFFECTING WEST CENTRAL BREVARD COUNTY...EAST CENTRAL OSCEOLA COUNTY... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER DEER PARK...MOVING EAST AT 5 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SMALL HAIL IS ALSO POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. RL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 314 PM EDT SUN MAY 24 2009 FLZ053-241945- OSCEOLA- 314 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN OSCEOLA COUNTY... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER KENANSVILLE. THE STORM WAS NEARLY STATIONARY. THE PRIMARY THREAT WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 349 PM EDT SUN MAY 24 2009 FLZ047-054-242015- INDIAN RIVER-SOUTHERN BREVARD COUNTY- 349 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS AFFECTING EXTREME SOUTHERN BREVARD COUNTY...WESTERN INDIAN RIVER COUNTY... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM NEAR BLUE CYPRESS LAKE. THE STORM WAS MOVING MOVING EAST AT 10 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. 15
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MELBOURNE FL 351 PM EDT SUN MAY 24 2009 FLZ047-054-242015- INDIAN RIVER-SOUTHERN BREVARD COUNTY- 351 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS AFFECTING EXTREME SOUTHERN BREVARD COUNTY...WESTERN INDIAN RIVER COUNTY... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM NEAR BLUE CYPRESS LAKE. THE STORM WAS MOVING EAST AT 10 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 409 PM EDT SUN MAY 24 2009 FLZ044-144-242025- NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 409 PM EDT SUN MAY 24 2009 ...STRONG STORMS TO DEVELOP BY 445 PM... AT 407 PM EDT...THE TERMINAL DOPPLER IN ORLANDO WAS INDICATING TWO THUNDERSTORM OUTFLOW BOUNDARIES THAT ARE EXPECTED TO COLLIDE ACROSS SOUTHERN LAKE COUNTY BY 420 PM. THE COLLISION OF THESE BOUNDARIES IS EXPECTED TO DEVELOP STRONG TO POSSIBLY SEVERE STORMS BETWEEN 430 PM AND 445 PM NEAR STATE ROUTE 33 TO JUST WEST OF CLERMONT TO LITTLE LAKE HARRIS. THE PRIMARY THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS TO 45 MPH AND POSSIBLE HAIL. LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MRV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 434 PM EDT SUN MAY 24 2009 FLZ044-144-242100- NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 434 PM EDT SUN MAY 24 2009 ...STRONG THUNDERSTORMS AFFECTING WESTERN LAKE COUNTY... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER EUSTIS. THE STORM WAS MOVING NORTHWEST AT 5 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 50 MPH. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY AND CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS.. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. ADDITIONAL STRONG STORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN LAKE COUNTY THROUGH 445 PM. LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS. MRV
The Melbourne radar (KMLB), 131 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
1 hail. Local standard time, as filed.
A public report of half dollar size hail falling in Tavares was relayed by NWS Tampa Bay.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170723.